Wisconsin, 2013

Winter Weather in Wisconsin, February 10, 2013

February 10, 2013 · NWS ARX · 1 event in 1 county or zone

One person was killed in a two vehicle accident on icy roads in western Wisconsin. The accident occurred on State Highway 82 in the Township of Jackson (Adams County) where roads were ice covered from freezing rain that was falling in advance of a storm system moving northeast toward the Great Lakes region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed in a two vehicle accident on icy roads in western Wisconsin. The accident occurred on State Highway 82 in the Township of Jackson (Adams County) where roads were ice covered from freezing rain that was falling in advance of a storm system moving northeast toward the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 10, 6:01 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 10, 6:01 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
601 AM CST SUN FEB 10 2013

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
230 AM CST SUN FEB 10 2013

FORECAST FOCUS IS ON THE STORM SYSTEM THAT SLIDES ACROSS THE REGION
TODAY...WITH CONTINUING PCPN INTO MONDAY.

LATEST WATER VAPOR SATELLITE IMAGERY PLACES THE SHORTWAVE OVER THE
SOUTHERN PLAINS...WITH THE 00Z MODEL RUNS ALL DRIVING IT NORTHEAST
ACROSS THE FORECAST AREA BY THIS EVENING. RELATIVELY WEAK
FRONTOGENETIC FORCING VIA NAM12/RAP LOOKS RESPONSIBLE FOR THE
CURRENT BAND OF LIGHT PCPN RUNNING NORTHWEST-SOUTHEAST FROM SOUTHERN
MN THROUGH IA. THIS WILL CONTINUE TO LIFT NORTHEAST THROUGH THE
MORNING. THE BULK OF THIS SYSTEM/S FORCING IS POST THIS BAND
HOWEVER...WITH THE STRONG LOW LEVEL THERMODYNAMIC LIFT VIA WARM
ADVECTION/ISENTROPIC UPGLIDE ON THE LEADING EDGE OF THE SHORTWAVE
LIFTING ACROSS THE REGION FROM THE LATE MORNING THROUGH THE
AFTERNOON. THE MODELS KEY ON THIS FORCING FOR THE SYSTEM/S MAIN PCPN
BAND. PLENTY OF MOISTURE TO WORK WITH FOR EARLY FEB...WITH A STRONG
PUSH OF 850 MB MOISTURE TRANSPORT ON THE NOSE OF 50 KT LOW LEVEL
JET. PWS ARE NEARLY 300 PERCENT ABOVE NORMAL WITH SREF ANOMALIES
AROUND +3. IN ADDITION...THE FRONTOGENETIC FORCING IS NEARLY UPRIGHT
AT TIMES...PER NORTHEAST-SOUTHWEST RUNNING X-SECTIONS...AND THIS
COUPLED WITH THE NOSE OF THE LOW LEVEL JET COULD RESULT IN SOME
CONVECTION. A CRACK OR TWO OF THUNDER CAN/T BE RULED OUT...MOSTLY TO
THE SOUTH.

THE PCPN BAND MOVES NORTH OF THE FORECAST AREA BY 00Z...WITH THE
STORM SYSTEM/S SFC LOW OVER NORTHERN IA BY THIS TIME. NAM/GFS
CONTINUE TO INDICATE THAT A SMALLER AREA OF PCPN WILL DEVELOP WITH
THE LOW...ASSOCIATED WITH UPPER LEVEL ENERGY BEING WRAPPED HARD
AROUND THE STORM...AND SOME SFC TROUGHINESS RESULTING IN
CONVERGENCE. THIS AREA OF ENHANCED QPF WOULD FALL ACROSS SOUTHEAST
MN THIS EVENING...SHUFFLING ACROSS NORTHERN WI OVERNIGHT.
ELSEWHERE...ENOUGH BROADSCALE LIFT WITH AMPLE SATURATION THAT AREAS
OF LIGHT PCPN ARE LIKELY. WITH THE COLD FRONTAL PASSAGE IN THE
EVENING...EXPECT A TRANSITION FROM RAIN TO SNOW.

THE SNOW WILL LINGER ON MONDAY...WITH AN INVERTED SFC TROUGH HANGING
WEST OF THE EASTWARD MOVING LOW...BITS OF UPPER LEVEL ENERGY...AND
FAVORABLE LOW LEVEL LAPSE RATES HELPING SPARK THE SNOW. THE BETTER
CHANCES WILL LIE MOSTLY ALONG AND NORTH OF I-90...WITH ADDITIONAL
ACCUMULATIONS ON MONDAY OF AN INCH OR LESS.

AS IT HAS APPEARED THE PAST FEW DAYS...THERE APPEARS TO BE 3
DIFFERENT PCPN PHASES WITH THIS STORM SYSTEM...OR PERHAPS 4 NOW.

SFC OBS WITH THE FRONTOGENETIC PCPN BAND MOVING NORTHEAST INDICATES
MOSTLY RAIN RIGHT NOW...ALTHOUGH THE CONVECTIVE NATURE WOULD SUGGEST
THAT ANY HIGH RETURNS COULD BE...OR PERHAPS ARE MORE LIKELY TO
BE...SLEET. RAP BUFKIT SOUNDINGS OVER NORTHEAST IA HAVE A 1-2 C WARM
LAYER...WHICH GRADUALLY DEEPENS. THE ATMOSPHERE CONTINUES TO
WARM...BUT AS IT DOES...THE CLOUDS LOSE THEIR ICE BEHIND THIS FIRST
PCPN BAND. CURRENT IR/SATELLITE CLOUD TEMPS INDICATE THIS AS WELL.
SO...COULD SEE A FREEZING RAIN/SLEET MIX CHANGE OVER TO FREEZING
DRIZZLE FOR EARLY THIS MORNING...ALL SFC TEMP DEPENDENT OF COURSE.
BUT REMEMBER - EVEN AS TEMPS WARM THROUGH THE DAY...ROAD TEMPS ARE
COLDER...MOSTLY IN THE UPPER 20S...AND ICY SPOTS WILL DEVELOP IF
THEY ARE UNTREATED.

THE MAIN BAND OF PCPN...THE BAND THAT WILL BRING MOST OF THE QPF TO
THE FORECAST AREA...IS EXPECTED TO DEVELOP JUST TO THE
SOUTHWEST...MOVING NORTHEAST ACROSS THE REGION LATE
MORNING/AFTERNOON. GOOD PUSH OF LOW LEVEL WARM AIR WITH THIS
PCPN...GENERALLY 1-3 C AT MAX. THIS IS SUGGESTIVE OF ONLY PARTIAL
MELTING...WHICH WOULD RESULT IN SLEET. HOWEVER...THE DEPTH OF THIS
WARM LAYER EXCEEDS 3 KFT IN SOME LOCATIONS - WHICH COULD RESULT IN
FULL MELTING. HOWEVER...THE TRACK OF THE SYSTEM KEEPS IT A BIT
COLDER WEST OF THE MISSISSIPPI RIVER...EVIDENCED IN A WEST-EAST
RUNNING X-SECTION AND BUFKIT SOUNDINGS. NAM12 BUFKIT SOUNDINGS AT
KRST WOULD FAVOR SNOW TO A SNOW/RAIN MIX...SFC TEMP DEPENDENT. NOT
MUCH OF A DENDRITIC SNOW REGION...BUT ITS ISOTHERMAL AROUND 0 C FOR
A FEW HOURS. WOULD EXPECT A WET SNOW WITH LOWER SNOW RATIOS. WILL
HAVE TO TREND FROM WEST TO EAST AND SOUTH TO NORTH WITH PCPN TYPES.

AFTER THIS BAND GOES THROUGH THE MODELS CONTINUE TO POINT TO A
SHALLOWING OF THE CLOUD LAYER AND LOSS OF ICE AS A MID LEVEL DRY
INTRUSION WORKS ACROSS THE REGION. DRIZZLE WOULD BE THE PCPN
TYPE...OUTSIDE OF THE BAND OF PCPN ASSOCIATED WITH THE WRAP AROUND
ENERGY. THAT SHOULD FALL AS SNOW.

THE CLOUD LAYER DEEPENS AGAIN AND WELCOMES ICE BACK INTO THE PTYPE
EQUATION EARLY THIS EVENING...POST THE SYSTEM/S COLD FRONT. AREAS OF
LIGHT SNOW ARE LIKELY...WITH MINOR ACCUMULATIONS. THIS SNOW
CONTINUES ON MONDAY...AS ALREADY MENTIONED.

OVERALL...ITS A MESS. A LOT GOING ON WITH ONLY SMALL CHANGES IN HOW
WARM IT GETS AND/OR DEPTH OF THE WARM LAYER HAVING A SIGNIFICANT
IMPACT ON WHAT FALLS. THAT DOESN/T EVEN INCLUDE THE YES/NO ICE IN
THE CLOUD QUESTION. IT DOES APPEAR THERE COULD BE A BIT MORE FROZEN
PCPN THEN PREVIOUS FORECASTS HAVE INDICATED. EITHER WAY...THE WINTER
WEATHER ADVISORY LOOKS GOOD AND WILL CONTINUE.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
230 AM CST SUN FEB 10 2013

MODELS REMAIN AT ODDS IN HOW TO HANDLE A NORTHWEST FLOW SHORTWAVE
SLATED TO SPIN ACROSS THE REGION TOWARD THE END OF THE WORK WEEK.
THE GFS MOVES THIS FEATURE IN WED NIGHT...KICKING IT EAST BY THU
NIGHT. THE EC IS WEAKER WITH THIS SHORTWAVE...AND SLOWER...NOT
MOVING IT UNTIL THU. IT MIGHT BE A BIT MORE SOUTH TOO. THE GEM SIDES
MORE TOWARD THE GFS WITH STRENGTH AND POSITIONING...BUT IS
SLOWER...ALSO MOVING IN OVERNIGHT WED. ALL PRODUCE QPF...MORE IN THE
GEM/GFS...AND ALL WOULD BE SNOW. GOOD AMOUNT OF CONSISTENCY IN THE
EC WITH POSITIONING...ALTHOUGH STRENGTH HAS VARIED. THE GFS HAS
JUMPED AROUND. WILL LEAN ON AN EC/CONSENSUS SOLUTION FOR THIS TIME
PERIOD.

THE WEEKEND LOOKS COLDER AS A DEEPER UPPER LEVEL TROUGH IS CARVED
OUT POST THE WED/THU SHORTWAVE. HIGHS IN THE TEENS WITH LOWS CLOSE
TO ZERO LOOK REASONABLE.

&&

.AVIATION...TODAY AND TONIGHT
600 AM CST SUN FEB 10 2013

ONE BAND OF FREEZING RAIN...SLEET...AND SNOW HAS MOVED EAST OF THE
TAF SITES. IN ITS WAKE THERE ARE PATCHY AREAS OF FREEZING DRIZZLE.
ANOTHER AREA OF FREEZING RAIN...SLEET...AND SNOW WILL MOVE INTO
KRST AROUND 10.1530Z AND KLSE AROUND 10.16Z. ONCE THIS BAND MOVES
OUT OF THE AREA...THERE WILL BE JUST SOME PATCHY DRIZZLE FOR THE
AFTERNOON. SCATTERED RAIN AND SNOW SHOWERS WILL MOVE INTO THE
AREA THIS EVENING...AND SNOW SHOWERS TONIGHT. UP TO A HALF INCH OF
SNOW ACCUMULATION IS EXPECTED.

THROUGH THE ENTIRE TIME PERIOD...BOTH CEILINGS AND VISIBILITIES
WILL BE IFR TO MVFR.

&&

.HYDROLOGY...
230 AM CST SUN FEB 10 2013

MORNING RAIN...COUPLED WITH A FEW INCHES OF SNOW PACK...WILL LEAD TO
RUNOFF INTO AREA WATERWAYS. NEARLY A FULL RELEASE AS GROUNDS ARE
FROZEN. EXPECT SOME IN BANK RISES...BUT UNLESS EXPECTED AMOUNTS ARE
SIGNIFICANTLY HIGHER...DON/T ANTICIPATE ANY WIDESPREAD FLOODING
CONCERNS. THE POTENTIAL FOR ICE JAMS WILL HAVE TO BE MONITORED.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
230 AM CST SUN FEB 10 2013

WI...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR WIZ032>034-041-
     042-053>055-061.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR WIZ017-029-043-044.

MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ086-087-094-
     095.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ079-088-096.

IA...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ008>010-018-
     019-029.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ011-030.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...BOYNE
HYDROLOGY....RIECK
Hazardous weather outlook, Feb 10, 5:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST SUN FEB 10 2013

IAZ008>010-018-019-029-MNZ086-087-094-095-111100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
500 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY UNTIL NOON.

PERIODS OF FREEZING RAIN AND SLEET WILL BECOME JUST RAIN FOR THE
AFTERNOON. UNTREATED ROADS AND SIDEWALKS WILL BE ICY THIS MORNING.

THE RAIN WILL TRANSITION TO SNOW TONIGHT WITH ACCUMULATIONS LESS
THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL LINGER ON MONDAY WITH LESS THAN 1/2 INCH OF
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION AND ICING REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ032>034-041-042-053>055-061-111100-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-LA CROSSE-
MONROE-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINONA-
500 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY UNTIL NOON.

PERIODS OF FREEZING RAIN AND SLEET WILL BECOME JUST RAIN FOR THE
AFTERNOON. UNTREATED ROADS AND SIDEWALKS WILL BE ICY THIS MORNING.

THE RAIN WILL TRANSITION TO SNOW TONIGHT WITH ACCUMULATIONS LESS
THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL LINGER ON MONDAY WITH LESS THAN 1/2 INCH OF
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION AND ICING REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-043-044-111100-
ADAMS-CLARK-JUNEAU-TAYLOR-
500 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY UNTIL 6 PM.

PERIODS OF FREEZING RAIN AND SLEET INTO THE EARLY
AFTERNOON...MOSTLY JUST RAIN BY MID AFTERNOON. UNTREATED ROADS AND
SIDEWALKS WILL BE ICY.

THE RAIN WILL TRANSITION TO SNOW TONIGHT WITH ACCUMULATIONS LESS
THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL LINGER ON MONDAY WITH UP TO AN INCH OF
ADDITIONAL ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION AND ICING REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Feb 10, 7:20 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
720 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    1 NE VOLGA              42.81N 91.53W
02/10/2013  M0.02 INCH       CLAYTON            IA   CO-OP OBSERVER

            COOPERATIVE OBSERVER MEASURED 0.02 OF FREEZING RAIN

&&

DTJ
Local storm report, Feb 10, 7:24 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    WABASHA                 44.37N 92.05W
02/10/2013  M0.00 INCH       WABASHA            MN   CO-OP OBSERVER

            WABASHA MEASURED A TRACE OF FREEZING RAIN

&&

DTJ
Local storm report, Feb 10, 7:27 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
727 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SLEET            HILLSBORO               43.65N 90.34W
02/10/2013  M0.01 INCH       VERNON             WI   CO-OP OBSERVER

            PRECIPITATION WAS FREEZING RAIN AND SLEET

&&

DTJ
Local storm report, Feb 10, 7:38 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    6 SSW ELKADER           42.78N 91.45W
02/10/2013  M0.02 INCH       CLAYTON            IA   CO-OP OBSERVER

            COOPERATIVE OBSERVER MEASURED 0.02 OF FREEZING RAIN

&&

DTJ
Local storm report, Feb 10, 7:49 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SLEET            RICHLAND CENTER         43.34N 90.38W
02/10/2013  M0.07 INCH       RICHLAND           WI   CO-OP OBSERVER

            COOPERATIVE OBSERVER MEASURED 0.07 OF SLEET

&&

DTJ
Local storm report, Feb 10, 7:57 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 AM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    3 E SPRING VALLEY       43.69N 92.33W
02/10/2013  M0.01 INCH       FILLMORE           MN   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS GLAZE OR SLEET ON UNTREATED
            SURFACES

&&

DTJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
February 10, 9:30 AM CST to 12:30 PM CST
Where
Adams forecast zone
Deaths
0 direct, 1 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

One person was killed in a two vehicle accident on State Highway 82 in the Township of Jackson. The accident occurred as a result of icy roads from freezing rain that was occurring at the time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Adams2013-02-1026FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432835.